Alert archive / Texas / High Wind Warnings in 2022

High Wind Warning 7, NWS Midland/Odessa, TX

February 11, 2022Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Feb 11, 2022, 5:53 PM CST for Culberson County, Texas. It took effect at Feb 12, 2022, 5:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 11, 2022, 5:53 PM CST (23:53 UTC)
In effect from
Feb 12, 2022, 5:00 AM CST
Expired
Feb 12, 2022, 11:00 AM CST
In force
6 hr
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3014 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

783 
WWUS74 KMAF 112353
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
553 PM CST Fri Feb 11 2022

TXZ271-121700-
/O.NEW.KMAF.HW.W.0007.220212T1100Z-220212T1700Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
553 PM CST Fri Feb 11 2022 /453 PM MST Fri Feb 11 2022/

...HIGH WIND WARNING IN EFFECT FROM 5 AM CST /4 AM MST/ TO 11 AM
CST /10 AM MST/ SATURDAY FOR GUADALUPE PASS...

* WHAT...Northeast winds 30 to 40 mph with gusts up to 65 mph
  expected.

* WHERE...Guadalupe Pass in Texas.

* WHEN...From 5 AM CST /4 AM MST/ to 11 AM CST /10 AM MST/ 
  Saturday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

44
2 follow-up statements
303 
WWUS74 KMAF 120843
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
243 AM CST Sat Feb 12 2022

TXZ271-121700-
/O.CON.KMAF.HW.W.0007.220212T1100Z-220212T1700Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
243 AM CST Sat Feb 12 2022 /143 AM MST Sat Feb 12 2022/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 AM CST /4 AM MST/
TO 11 AM CST /10 AM MST/ THIS MORNING...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Guadalupe Pass in Texas.

* WHEN...From 5 AM CST /4 AM MST/ to 11 AM CST /10 AM MST/ 
  Saturday.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
966 
WWUS74 KMAF 121657
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1057 AM CST Sat Feb 12 2022

TXZ271-121800-
/O.EXP.KMAF.HW.W.0007.000000T0000Z-220212T1700Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
1057 AM CST Sat Feb 12 2022 /957 AM MST Sat Feb 12 2022/

...HIGH WIND WARNING WILL EXPIRE AT 11 AM CST /10 AM MST/ THIS
MORNING...

Wind speeds have decreased through Guadalupe Pass, thus the High 
Wind Warning will expire as scheduled.

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Feb 11, 5:51 PM CST, 2 minutes earlier.

Area forecast discussion, Feb 11, 5:51 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
551 PM CST Fri Feb 11 2022

...New UPDATE...

.UPDATE...
Issued at 551 PM CST Fri Feb 11 2022

Mesoanalysis/surface obs show the cold front making steady
progress through the Permian Basin, and this should speed up with
loss of daytime heating. 18Z GFS came in a little stronger w/the
front than the 12Z run, and it now looks like there will be a few
hours of high gap winds w/fropa through GDP. We'll issue a high
wind warning to cover that overnight and into Saturday morning.
Updates out shortly.

&&

.AVIATION...
(00Z TAFS)
Issued at 534 PM CST Fri Feb 11 2022

Winds will continue to veer out of the northeast as a cold front
progresses through the area. Wind gusts will pick up by tomorrow
morning with ceilings lowering as the bulk of the cold air moves
into the region. Conditions should remain VFR dropping down to
MVFR by tomorrow morning for KCNM, KHOB, & KMAF. -SN & -RA is
possible for KHOB & KCNM, but precipitation will not persist
long having minimal impacts to the terminals.

&&

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 206 PM CST Fri Feb 11 2022

Winds have become gusty across the region as a strong cold front
makes its way across Southeast New Mexico and West Texas, with all
locations expected to see a northwesterly to northerly wind shift by
late afternoon into early evening, with winds continuing to shift to
the northeast into tonight. Winds will remain elevated and gusty,
particularly through Guadalupe Pass late tonight into Saturday
morning. However, confidence is low in a prolonged gap wind event at
the pass, and given borderline wind speeds, have foregone the
issuance of any High Wind products and will maintain mention in the
HWO. Aside from the winds, the main story with this front will be
colder temperatures for some late tonight, and for the entire region
on Saturday. Given the cold air will lag several hours behind the
front, only portions of Southeast New Mexico as well as portions of
the northwestern Permian Basin and the higher terrain look to drop
below freezing tonight, with lows in the middle 30s and lower 40s
expected elsewhere.

Behind the front, a midlevel shortwave embedded in the larger
longwave trough will drop southward across eastern New Mexico and
the Texas Panhandle and South Plains, and while lower levels will
remain fairly dry, this shortwave will be accompanied by enough
midlevel moisture to produce light snow over the aforementioned
areas tonight. High resolution guidance has come into a bit better
agreement, with deterministic models also indicating potential for
some light snow or perhaps a rain/snow mix across portions of Eddy
and Lea counties as well as in the Guadalupe Mountains on Saturday
morning. However, by the time this precipitation reaches Southeast
New Mexico, the parent shortwave will be dampening as it moves
southeastward, resulting in a quick downward trend in any
precipitation that manages to maintain its integrity this far south.
That said, cannot rule out light snow in the aforementioned areas
Saturday morning, with little to no accumulation expected given
antecedent conditions as well as the expected very light nature of
the precipitation. Greatest accumulations, if any, would likely be
across the Guadalupe Mountains, and still generally remain around an
inch or less. Precipitation that develops would likely end by late
morning as drier air moves into the region in the wake of the
aforementioned shortwave. Saturday afternoon, high temperatures will
be sharply colder than today, with highs expected to top out in the
middle 40s to middle 50s for most, around 20 degrees cooler than
today. Lows Saturday night/early Sunday morning will also be colder,
in the 20s for most of the region.

&&

.LONG TERM...
(Sunday through  Thursday)
Issued at 206 PM CST Fri Feb 11 2022

Surface pressure falls will commence later in the afternoon Sunday
pointing to a warming trend from the cool temps on Sat. The warming
trend will gain momentum into Mon when the low-level thermal ridge
amplifies underneath more a wly mid-level component. Highs will
climb back into the L70s in many areas. Warmer yet into Tue with
high in the M70s common. Some changes though as there are
indications that the upper-low and assocd Pacific front will arrive
earlier than shown in the data yesterday, with a secondary upper low
deepening it the first lows wake. This would make for a very windy
day Wed (especially wrn CWFA), and cooler than Tue with highs
probably back in 60s for most areas. There will be lots mid-level
mstr with trof, but dry in the low-levels, thus virga and/or -SHRA
and virga enhanced winds are likely Wed. With the trof/front earlier
the convective threat should be e of the CWFA. The secondary upper
low has decent mid-level lift and virga is possible again, but
mainly across the far Thu. A colder n-ne wind shift will follow Thu
PM with highs back in the 50s. The secondary trof will pass (mostly
dry) on Fri, but keeping temps on the cold side of normal.

&&

.FIRE WEATHER...
Issued at 206 PM CST Fri Feb 11 2022

Widespread dry air on Mon with the best alignment of 15-20 mph winds
across the eastern PB. Farther west RHs will be in the single
digits, but there is not much wind aloft to mix down. On Tue the
driest air will hold just e of the TX/NM line near Seminole. There
will be a little more wind to mix Tue PM and 15-25 mph winds are
expected to result in elevated Fire Wx for SE NM, and low elevations
of the Trans Pecos. For Wed the best overlap of temps/wind/rh will
be across the Lower Trans Pecos and Big Bend area with some
potential for RFTIs to increase as high as 6. Even though there will
be some drying of fuels before Wed the fuel moisture and clouds will
mitigate wx concerns. N-NE wind shift on Thu.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               36  50  28  64 /   0   0   0   0
Carlsbad                 34  49  26  63 /  10  30   0   0
Dryden                   45  55  31  64 /   0   0   0   0
Fort Stockton            35  51  30  64 /   0   0   0   0
Guadalupe Pass           31  42  29  55 /   0  20   0   0
Hobbs                    30  47  26  62 /  10  10   0   0
Marfa                    29  44  16  61 /   0   0   0   0
Midland Intl Airport     36  50  29  63 /   0   0   0   0
Odessa                   36  50  29  63 /   0   0   0   0
Wink                     34  52  25  64 /   0  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 5 AM CST /4 AM MST/ to 11 AM CST /10 AM
     MST/ Saturday for Guadalupe and Delaware Mountains.

NM...None.
&&

SHORT TERM...89
LONG TERM....44
AVIATION...89
Hazardous weather outlook, Feb 11, 2:13 PM CST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
213 PM CST Fri Feb 11 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-122015-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
213 PM CST Fri Feb 11 2022 /113 PM MST Fri Feb 11 2022/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There may be a brief period of strong wind through Guadalupe Pass
Saturday morning.

Snow is possible toward sunrise across the Guadalupe Mountains and
norther Lea County, less than one inch is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

High Wind Warnings in Texas, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.